Georgia, 2009

Hail in Georgia, May 8, 2009

May 8, 2009 · NWS FFC · 1 event in 1 county or zone

S. and a stationary front draped from the Tennessee Valley southwest into Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The pattern of early May continued, namely a series of weak short waves moving through a broad trough across the eastern half of the U.S. and a stationary front draped from the Tennessee Valley southwest into Texas. The majority of the thunderstorm development on this day was across north central and northeast Georgia. A few storms became strong to severe during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 8, 3:05 PM EST, 45 minutes earlier.

Area forecast discussion, May 8, 3:05 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
405 PM EDT FRI MAY 8 2009

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
CLUSTER OF THUNDERSTORMS HAS MOVED INTO THE CAROLINAS...WITH A
FEW THUNDERSTORMS THAT DIMINISHED ON TRAILING END ACROSS EASTERN
GEORGIA. LARGE MCS OVER OHIO VALLEY MOVING MOSTLY EASTWARD. SOME
DEVELOPMENT SEEN ON SOUTHERN END. WITH A MOSTLY UNSTABLE AIR MASS
OVER THE CWA...AND OLD OUTFLOW BOUNDARIES...HAVE LEFT POPS ACROSS
THE NORTH AND PARTS OF THE EAST TONIGHT. CWA REMAINS IN A
SOUTHWEST FLOW ALOFT WITH A BOUNDARY FLUCTUATING ACROSS THE
NORTHERN BORDER. A SERIES OF IMPULSES MOVE ACROSS THIS BOUNDARY
THROUGH THE SHORT TERM. HAVE LEFT POPS ACROSS MUCH OF THE
CWA...WITH HIGHEST POPS ACROSS THE NORTH. MODELS INDICATE THE
BOUNDARY MAY SLIP INTO NORTH GEORGIA ON SUNDAY. NOT SURE HOW FAR
SOUTH THE BOUNDARY WILL GET SINCE WINDS ALOFT REMAIN GENERALLY
ZONAL. MODELS SHOW COOLER TEMPERATURES ON SUNDAY AND FOR NOW HAVE
GONE ALONG WITH THIS.

.LONG TERM /MONDAY THROUGH FRIDAY/...
NO CHANGES TO THE LONG TERM. MODELS CONTINUE TO SHOW SOME DRYING
FOR THE FIRST OF THE WEEK AS UPPER FLOW TURNS NORTHWEST. MOISTURE
RETURNING BY MID WEEK AHEAD OF A TROUGH DEEPENING INTO THE MIDWEST.
HAVE KEPT THE FORECAST DRY THROUGH WEDNESDAY WITH POPS RETURNING
THEREAFTER.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          62  85  62  79  57 /  30  30  20  30  30
ATLANTA         67  83  64  78  59 /  20  30  20  30  30
BLAIRSVILLE     57  75  56  72  52 /  40  60  30  30  40
CARTERSVILLE    63  83  59  75  56 /  20  50  30  30  30
COLUMBUS        67  88  68  86  64 /  10  10  10  20  20
GAINESVILLE     64  83  62  78  56 /  40  40  30  40  30
MACON           64  88  66  88  63 /  20  10  10  30  20
ROME            65  84  62  79  58 /  20  50  30  30  30
PEACHTREE CITY  60  84  63  80  60 /  20  20  20  30  30
VIDALIA         64  91  67  88  66 /   5   5  10  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

41
Hazardous weather outlook, May 8, 4:59 AM EST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
559 AM EDT FRI MAY 8 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
559 AM EDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS NORTH GEORGIA.

.SYNOPSIS...
A SHORT WAVE OVER TENNESSEE AND KENTUCKY WILL MOVE SLOWLY SE AND HELP
SPARK A FEW SHOWERS AND THUNDERSTORMS OVER NORTH GA TODAY. THE HIGH
PRESSURE RIDGE OVER FLORIDA AND SOUTH GEORGIA SHOULD HELP KEEP
ISOLATED SEVERE STORMS CONFINED TO NORTH GEORGIA THROUGH TONIGHT.

.PRIMARY HAZARDS...
THE MAIN THREAT FROM ISOLATED SEVERE STORMS TODAY WILL BE LARGE HAIL
AND DAMAGING WINDS. THE BEST TIME FOR ISOLATED SEVERE STORMS WILL BE
THIS AFTERNOON AND EVENING ALONG AND NORTH OF A ROME TO CANTON TO
CLEVELAND LINE.

.DISCUSSION...
THERE IS A SHORT WAVE THIS MORNINGS PUSHING SOUTHEAST THROUGH
TENNESSEE AND KENTUCKY WHICH WILL HELP TO SPARK A FEW SHOWERS AND
THUNDERSTORMS TODAY ACROSS NORTH GA. THERE IS ALSO A SURFACE TROUGH
AND WEAK FRONTAL BOUNDARY PARKED OVER NORTH GA WHICH WILL PROVIDE A
FOCUS FOR SCATTERED CONVECTION LATER THIS AFTERNOON AND EVENING.
THIS COUPLED WITH MODERATE INSTABILITIES (1500-2000 CAPES...MINUS 5
TO MINUS7 LI'S) AND A SERIES OF WEAK UPPER DISTURBANCES SUGGEST A
FEW STORMS COULD BECOME STRONG TO SEVERE. NORTH GEORGIA IS CURRENTLY
UNDER A SLIGHT RISK AREA...GENERALLY ALONG AND NORTH OF A ROME TO
CANTON TO CLEVELAND LINE WHERE THE BETTER FORCING WILL EXIST. THIS
THREAT WILL DIMINISH TONIGHT WITH THE LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH MONDAY.AND AGAIN
ON THURSDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT EACH
DAY...EXCEPT TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED AND MARGINAL SEVERITY OF ANY STORMS THAT
DEVELOP...SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, May 8, 9:57 AM EST, 5 hours 53 minutes before
GAC187-281-291-311-081530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
ISSUED BY NATIONAL WEATHER SERVICE BIRMINGHAM AL
1057 AM EDT FRI MAY 8 2009

GAZ008-009-015-016-081530-
LUMPKIN-TOWNS-UNION-WHITE-
1057 AM EDT FRI MAY 8 2009

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LUMPKIN...WHITE...UNION
AND TOWNS COUNTIES UNTIL 1130 AM EDT...

AT 1057 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTH OF CLEVELAND
TO 8 MILES NORTHWEST OF CLEVELAND TO 16 MILES NORTHWEST OF
DAHLONEGA...MOVING EAST AT 25 MPH.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS UP TO 45 MPH AND FREQUENT
CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL TREE
LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND
TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN...USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

75
Special weather statement, May 8, 9:58 AM EST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1058 AM EDT FRI MAY 8 2009

GAZ016-081530-
1058 AM EDT FRI MAY 8 2009

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN WHITE COUNTY UNTIL
1130 AM EDT...

AT 1057 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM SAUTEE TO QUALATCHEE LAKE...MOVING EAST AT
30 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS WHITE COUNTY THROUGH 1130 AM EDT. SOME LOCATIONS IN THE PATH
OF THESE STORMS INCLUDE SMITHGALL WOODS CONSERVATION AREA...
ROBERTSTOWN...HELEN...QUALATCHEE LAKE...SAUTEE...CLEVELAND...LEAF AND
MOSSY CREEK. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.
Special weather statement, May 8, 11:53 AM EST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1253 PM EDT FRI MAY 8 2009

GAZ022>025-081800-
1253 PM EDT FRI MAY 8 2009

...SIGNIFICANT WEATHER ALERT FOR 35 MPH WINDS IN JACKSON...FORSYTH...
BANKS AND HALL COUNTIES UNTIL 200 PM EDT...

AT 1251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM OAKWOOD TO FLOWERY BRANCH...MOVING EAST AT
20 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS JACKSON...FORSYTH...BANKS AND HALL COUNTIES THROUGH 200 PM
EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE OAKWOOD...
FLOWERY BRANCH...GAINESVILLE...CHESTNUT MOUNTAIN...CANDLER...TALMO
AND GILLSVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

The radar

The Northeast Alabama radar (KHTX), 147 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fannin

When
May 8, 3:50 PM EST to 3:53 PM EST
Where
Fannin County, 1 mi SSW of Oasis to 0.51 mi NNW of Oasis
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
34.907, -84.477

A CoCoRaHS observer reported nickel-sized hail near Oasis in northwest Fannin county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172588.